Alert archive / Maryland / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 124, NWS Baltimore/Washington

June 21, 20165 counties in Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 21, 2016, 5:17 PM EDT for 5 counties in Maryland. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2016, 5:17 PM EDT (21:17 UTC)
Expired
Jun 21, 2016, 6:00 PM EDT
In force
43 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Baltimore County, MD, Carroll County, MD, Frederick County, MD, Howard County, MD, Montgomery County, MD

The radar

The Sterling radar (KLWX), 59 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:06 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:08 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 21, 3:08 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
308 PM EDT TUE JUN 21 2016

.SYNOPSIS...
A cold front will cross the region this evening. High pressure
will briefly build in from Canada on Wednesday. A warm front will
lift north across the region Wednesday night. Another cold front
will cross the region later Thursday and Thursday night. High
pressure will build back across the area for the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Very active afternoon with plenty of showers and thunderstorms.
Severe Thunderstorm Watch is in effect until 9PM but will probably
be able to start shaving off portions of it as it becomes more
clear where the first line has stabilized the atmosphere.

Patchy fog possible overnight. Otherwise...high pressure from
Canada will usher in drier air for the region on Wednesday.
Temperatures will drop a bit but northwesterly downslope flow
likely to prevent a big drop.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
Front that moves through as a cold front tonight will push back
north as a warm front on Wednesday night with rain and perhaps
embedded thunder moving back across the region. Very warm and
humid air mass moves in behind warm front for Thursday and we will
have another potential round of severe weather later Thursday into
Thursday evening. As front drops back south on Thursday night the
showers and thunderstorms will move southeast away from the area.

An upper trough of low pressure will swing across the region
Friday. There is a chance for a lingering shower or thunderstorm,
mainly across the west and south.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
High pressure will build into the region Friday night through
Sunday. Drier and cooler air will follow throughout the weekend.

This same area of high pressure will move offshore and closer
to southern New England Sunday night and Monday. A warm and more
humid return flow will evolve Sunday night through Tuesday. This
will help in fueling showers and thunderstorms each period. A few
thunderstorms could contain gusty winds.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Brief IFR with severe thunderstorms across the region at present.
Hail and damaging winds main threat. This threat will rapidly
diminish this evening as cold front sinks south with VFR later
tonight thru Wednesday. Front moves back in as a warm front with
more rain later Wednesday night into early Thursday. Another round
of severe weather possible later Thursday into Thursday night.

Ifr conditions possible near CHO with any showers or
thunderstorms Friday. Vfr conditions all terminals Friday night.
Winds northeast around 5 knots Friday becoming southeast around 5
knots Friday night.

&&

.MARINE...
Marginal SCA continues at present. Also have damaging
thunderstorms with wind and hail moving across the waters thru
early this evening. Conditions improve later tonight and continue
dry thru Wednesday, though winds may be near SCA limits on
Wednesday. Warm front moves in with more rain later Wednesday
night then SCA looking likely ahead of next cold front on Thursday
into Thursday night, along with another round of t-storms.

No marine hazards expected Friday and Friday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ530>543.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...KLW
AVIATION...RCM/KLW
MARINE...RCM/KLW
Hazardous weather outlook, Jun 21, 1:15 PM EDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
115 PM EDT TUE JUN 21 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221715-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
115 PM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL
WILL BE POSSIBLE THIS AFTERNOON AND EVENING IN NORTHERN
VIRGINIA...THE WASHINGTON DC METRO AREA...AND MARYLAND. THIS
INCLUDES THE TIDAL POTOMAC AND CENTRAL CHESAPEAKE BAY. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-221715-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
115 PM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL
WILL BE POSSIBLE THIS AFTERNOON AND EVENING IN EASTERN WEST
VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...AND NORTHERN...CENTRAL
AND WESTERN MARYLAND. A SEVERE THUNDERSTORM WATCH IS IN EFFECT
UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Local storm report, Jun 21, 4:04 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
404 PM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     MARINE TSTM WIND 3 ENE BODKIN POINT      39.15N  76.39W
06/21/2016  M47 MPH          ANZ531             MD   BUOY

&&

EVENT NUMBER LWX1604179

SAL
Local storm report, Jun 21, 4:12 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
412 PM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             1 ENE NORTHWOOD         38.66N  76.89W
06/21/2016  M1.75 INCH       CHARLES            MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1604181

MSE
Local storm report, Jun 21, 4:18 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
418 PM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             1 S RIPLEY              38.53N  77.08W
06/21/2016  M1.75 INCH       CHARLES            MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1604182

MSE
Local storm report, Jun 21, 4:29 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
429 PM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND DMG     3 NW CENTREVILLE        38.88N  77.48W
06/21/2016                   FAIRFAX            VA   EMERGENCY MNGR

            BRADDOCK ROAD AT TRE TOWERS COURT CLOSED FOR A DOWNED
            TREE

&&

EVENT NUMBER LWX1604183

HTS
Local storm report, Jun 21, 4:31 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
431 PM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND DMG     2 WSW BROKEN HILL       38.74N  77.75W
06/21/2016                   FAUQUIER           VA   TRAINED SPOTTER

            TREES DOWN AT WATSON ROAD AND MANBAR LANE

&&

EVENT NUMBER LWX1604184

MSE
Local storm report, Jun 21, 4:35 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
435 PM EDT TUE JUN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     1 WNW ELKRIDGE          39.21N  76.77W
06/21/2016                   HOWARD             MD   TRAINED SPOTTER

            MULTIPLE TREES DOWN NEAR THE FAIRGROUNDS

&&

EVENT NUMBER LWX1604185

MSE

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:50 PM EDTSevere Thunderstorm WarningLWXFrederick40 min
Jun 21, 1:11 PM EDTSpecial Marine WarningLWX2 hr
Jun 21, 1:12 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Loudoun, Prince William48 min
Jun 21, 1:23 PM EDTSevere Thunderstorm WarningLWXFrederick52 min
Jun 21, 1:51 PM EDTSevere Thunderstorm WarningLWXLoudoun39 min
Jun 21, 2:02 PM EDTSevere Thunderstorm WarningLWXMadison, Page, Shenandoah, Warren43 min
Jun 21, 2:05 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Frederick, Loudoun, City of Winchester20 min
Jun 21, 2:16 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Greene, Rockingham, City of Harrisonburg44 min
Jun 21, 2:20 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria, City of Falls Church36 min
Jun 21, 2:24 PM EDTSpecial Marine WarningLWX2 hr
Jun 21, 2:32 PM EDTSpecial Marine WarningLWX43 min
Jun 21, 2:35 PM EDTSevere Thunderstorm WarningLWXCulpeper, Madison, Rappahannock40 min
Jun 21, 2:54 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Loudoun, Prince William34 min
Jun 21, 2:58 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville47 min
Jun 21, 3:02 PM EDTSevere Thunderstorm WarningLWXFauquier15 min
Jun 21, 3:06 PM EDTSpecial Marine WarningLWX84 min
Jun 21, 3:17 PM EDTSevere Thunderstorm WarningLWXFauquier, Prince William13 min
Jun 21, 3:27 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun, Prince William, City of Alexandria, City of Fairfax, City of Manassas and 1 more48 min
Jun 21, 3:31 PM EDTSpecial Marine WarningLWX119 min
Jun 21, 3:32 PM EDTSpecial Marine WarningLWX118 min
Jun 21, 3:40 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville20 min
Jun 21, 3:51 PM EDTSevere Thunderstorm WarningLWXPage, Rockingham, Shenandoah39 min
Jun 21, 4:15 PM EDTSpecial Marine WarningLWX2 hr
Jun 21, 4:23 PM EDTSevere Thunderstorm WarningLWXMadison, Page, Rappahannock, Shenandoah28 min
Jun 21, 4:31 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Loudoun, City of Winchester29 min
Jun 21, 4:43 PM EDTSevere Thunderstorm WarningLWXLoudoun36 min
Jun 21, 4:49 PM EDTAreal Flood WarningLWXMadison, Page, Rappahannock, Rockingham, Shenandoah6 hr
Jun 21, 4:50 PM EDTSevere Thunderstorm WarningLWXCulpeper, Madison, Rappahannock26 min
Jun 21, 4:53 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Loudoun, Prince William52 min
Jun 21, 4:57 PM EDTSevere Thunderstorm WarningLWXLoudoun48 min
Jun 21, 5:10 PM EDTSpecial Marine WarningLWX95 min
Jun 21, 5:31 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church44 min
Jun 21, 5:32 PM EDTFlash Flood WarningLWXFairfax, Fauquier, Loudoun, Prince William, City of Fairfax3 hr
Jun 21, 5:44 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick46 min
Jun 21, 5:51 PM EDTFlash Flood WarningLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church3 hr
Jun 21, 6:11 PM EDTSevere Thunderstorm WarningLWXLoudoun49 min
Jun 21, 6:15 PM EDTSpecial Marine WarningLWX2 hr
Jun 21, 6:36 PM EDTSpecial Marine WarningLWX84 min
Jun 21, 7:04 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria, City of Falls Church14 min
Jun 21, 12:01 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington44 min
Jun 21, 12:39 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Washington36 min
Jun 21, 12:47 PM EDTSevere Thunderstorm WarningLWXWashington27 min
Jun 21, 1:01 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Frederick, Howard, Montgomery, Washington31 min
Jun 21, 1:19 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Carroll, Frederick, Howard, Montgomery and 2 more56 min
Jun 21, 1:34 PM EDTTornado WarningLWXBaltimore, Howard26 min
Jun 21, 2:05 PM EDTFlash Flood WarningLWXAnne Arundel, Baltimore, Harford, Howard, City of Baltimore4 hr
Jun 21, 2:08 PM EDTSevere Thunderstorm WarningLWXAnne Arundel52 min
Jun 21, 2:13 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Prince George's32 min
Jun 21, 2:28 PM EDTFlash Flood WarningLWXHoward, Montgomery3 hr
Jun 21, 2:53 PM EDTAreal Flood WarningLWXAnne Arundel, Howard, Prince George's6 hr
Jun 21, 3:11 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Montgomery, Prince George's49 min
Jun 21, 3:29 PM EDTSevere Thunderstorm WarningLWXCalvert, Charles, Prince George's, Saint Mary's22 min
Jun 21, 3:45 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Charles, Prince George's, Saint Mary's60 min
Jun 21, 6:06 PM EDTFlash Flood WarningLWXBaltimore, City of Baltimore3 hr
Jun 21, 6:31 PM EDTSevere Thunderstorm WarningLWXWashington44 min
Jun 21, 7:09 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington51 min
Jun 21, 7:31 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Howard, Montgomery44 min
Jun 21, 7:51 PM EDTSevere Thunderstorm WarningLWXWashington11 min
Jun 21, 4:17 PM EDTSevere Thunderstorm WarningLWXGrant, Hardy, Pendleton28 min
Jun 21, 4:58 PM EDTSevere Thunderstorm WarningLWXGrant15 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.